skip to main content

Main Site Navigation

Top of main content

What Is Clostridium Difficile Infection (CDI)?

Clostridium difficile infection, also known as pseudomembranous colitis, is a disorder involving inflammation (swelling, redness) of the large intestine (colon, or large bowel). It’s related to use of antibiotics. Antibiotics given to treat an infection can destroy bacteria that normally lives in the colon. This makes it easier for other more harmful bacteria to grow in its place, such as the one named Clostridium difficile. It grows excessively and the colon becomes inflamed, and severe diarrhea occurs.

This disorder affects nearly 3 million people yearly in the United States. It occurs more often in adults than in children and in people in hospitals and nursing homes. Patients who had recent surgery or are having cancer treatments have a slightly greater chance of getting it.

Most people respond to treatment and have no lasting effects. Untreated, the condition can lead to severe dehydration from the diarrhea, and in rare cases can be fatal.

What Causes CDI?

The antibiotics most frequently responsible for this colitis are penicillins, cephalosporins, clindamycin, and sulfa drugs. However, any antibiotic may cause the disease.

What Are the Symptoms of CDI?

Symptoms are diarrhea that is watery and yellow-green, smells foul, and may be bloody. Cramps and pain in the abdomen (belly) and fever also occur.

Symptoms usually start 4 to 10 days after beginning antibiotics. However, some people may not have symptoms until after stopping the antibiotics.

Severe colitis may have symptoms of shock, low blood pressure, weak pulse, and increased heart rate.

How Is Pseudomembranous Colitis Diagnosed?

The health care provider diagnoses the condition by analyzing the stools (bowel movements) for C. difficile toxin. Blood tests may also be done to check for signs of infection and dehydration. If the diagnosis isn’t clear or therapy isn’t helping, sigmoidoscopy can be done. In this procedure, a lighted flexible tube is inserted into the rectum to look at the bowel and to get tissue samples for study with a microscope. Abdominal x-rays or CT scanning may be done if complications are suspected.

How Is Pseudomembranous Colitis Treated?

The key to treatment is to stop taking the antibiotics. People with severe symptoms may need hospitalization and rehydration with intravenous fluid. The diet is then slowly returned to normal. The antibiotic metronidazole is prescribed to destroy the Clostridium difficile bacteria. When this antibiotic is ineffective, the antibiotic vancomycin can be used. Fidaxomicin is a newer antibiotic that can be used in people allergic to vancomycin.

In severe cases, transplantation of fecal material from healthy donors to the the intestine of the infected person with the use of enemas or tube inserted in the intestines is also effective.

DOs and DON’Ts in Managing Pseudomembranous Colitis:

  • DO increase drinking fluids to avoid dehydration.
  • DO avoid dairy products, which may make diarrhea worse.
  • DO call your health care provider if you have symptoms of pseudomembranous colitis, such as diarrhea, bloody stool, and abdominal pain, especially when taking or just finishing antibiotics.
  • DO call your health care provider if your symptoms don’t get better with treatment.
  • DO call your health care provider if new symptoms appear during treatment.
  • DO call your health care provider if you see signs of dehydration, such as dry skin and mouth, rapid pulse, confusion, and tiredness.
  • DON’T use antidiarrheal agents unless your health care provider says that you should.
FOR MORE INFORMATION

Contact the following sources:

  • National Digestive Diseases Information Clearinghouse
    Tel: (800) 891-5389
    Website: http://www.niddk.nih.gov/health/digest/nddic.htm
  • American College of Gastroenterology
    Tel: (703) 820-7400
    Website: http://www.acg.gi.org

Copyright © 2016 by Saunders, an imprint of Elsevier, Inc.

Ferri’s Netter Patient Advisor